Women with epilepsy who are treated with a medication called valproate (Depakote) have a higher incidence of PCOS symptoms. There is some evidence to suggest that the higher the dose of Depakote used, the greater the chance for developing PCOS. Stopping valproate therefore may improve signs and symptoms of PCOS.

At the annual meeting of the American Epilepsy Society, investigators from the University of Birmingham and the University of Colorado performed a study on 16 women with epilepsy who had been taking valproate for more than two years. Many of these women were found to have high testosterone levels. High testosterone levels are a common finding in women with PCOS – polycystic ovary syndrome.

In the study, women were switched from valproate to a different type of epilepsy medication. Fifteen of the sixteen patients had resolution of the hormonal evidence for PCOS.

Women with epilepsy, who are taking Depakote, and have clinical evidence for PCOS should talk with their doctors about reducing the dosage or switching them to another epilepsy medication.